Infection-causing contaminated steroid injection traced to Tenn. pharmacy

Main Street Family Pharmacy in Newbern, Tennessee, has made some serious mistakes when it comes to offering contaminated pain injections to its customers. With a total of 7 cases already suffering some fungal infection as a side-effect of the contaminated steroid injection, the pharmacy's reputation may be at stake.

The health officials now fear another outbreak of fungal meningitis similar to that which took place in the year 2012 and claimed the lives of 55, and left 740 others seriously affected. This is mostly because this very pharmacy had distributed these products to over 13 states including Louisiana, New Mexico, South Carolina, North Carolina, Texas, Tennessee, Kentucky, Alabama, Illinois and more.

"Fortunately, we are aware of no serious events like meningitis, stroke or death in association with this cluster, but still our hearts go out to those affected by this event," Tennessee state health commissioner Dr. John Dreyzehner told reporters in a telephone briefing.

To date, around seven new reports of adverse events have been received by the FDA after the patients were given methylprednisolone acetate (80 mg/mL) as injections.

"Complications identified thus far are skin abscesses," the North Carolina Department of Health and Human Services said in a statement. "Health officials have not had any reports of meningitis, stroke, or death."

According to the FDA, at least one of the seven cases is a fungal infection and the government has now recommended doctors to avoid using any sterilized drugs or injections from that particular pharmacy.

Licensed by the Tennessee Board of Pharmacy in 1985, Main Street Family Pharmacy, LLC is currently on probation as a result of recent inspection, according to the Tennessee Department of Health.

The officers claim that these fungal infections observed as side effects may be due to the use of drugs that were used past their use-by date.

Five of the patients who developed these side-effects to the steroid injections, had skin infections in their hips and buttocks,

"There's no indication at this time of meningitis or other life threatening infection," Joseph Perz, a health-care epidemiologist helping to lead the CDC's investigation, said.

Joseph also claims that unless an additional two cases are discovered in the second state, it would be too early to indicate that the product was contaminated.

Looks like rules for pharmacies will be turning stricter.

© 2017 iTech Post All rights reserved. Do not reproduce without permission.

More from iTechPost